Alert archive / Michigan / Freeze Warnings in 2011
Freeze Warning 2, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this freeze warning at May 16, 2011, 3:43 PM EDT for Lake County, Mason County, Michigan. It took effect at May 17, 2011, 1:00 AM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 16, 2011, 3:43 PM EDT (19:43 UTC)
- In effect from
- May 17, 2011, 1:00 AM EDT
- Expired
- May 17, 2011, 7:00 AM EDT
- In force
- 6 hr
- Issued by
- NWS Grand Rapids, MI
Counties Lake County, MI, Mason County, MI
The radar
The Grand Rapids radar (KGRR), 128 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1827 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
950 WWUS73 KGRR 161943 NPWGRR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 343 PM EDT MON MAY 16 2011 MIZ037-038-170345- /O.NEW.KGRR.FZ.W.0002.110517T0500Z-110517T1100Z/ MASON-LAKE- INCLUDING THE CITIES OF...LUDINGTON...BALDWIN 343 PM EDT MON MAY 16 2011 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 7 AM EDT TUESDAY... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 1 AM TO 7 AM EDT TUESDAY. IMPACTS... * FREEZING TEMPERATURES WILL CAUSE DAMAGE TO PLANTS IF NOT BROUGHT INSIDE OR PROTECTED. HAZARDOUS WEATHER... * TEMPERATURES WILL FALL BELOW FREEZING TONIGHT AND BOTTOM OUT IN THE UPPER 20S. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A FREEZE WARNING IS ISSUED WHEN FREEZING TEMPERATURES ARE FORECAST TO THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL INTERESTS IN THE WARNED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. ALSO... POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. && $$ MIZ039-043>045-170345- /O.NEW.KGRR.FR.Y.0002.110517T0500Z-110517T1100Z/ OSCEOLA-OCEANA-NEWAYGO-MECOSTA- INCLUDING THE CITIES OF...REED CITY...HART...FREMONT...BIG RAPIDS 343 PM EDT MON MAY 16 2011 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 7 AM EDT TUESDAY... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 7 AM EDT TUESDAY. IMPACTS... * FROST FORMATION AFTER MIDNIGHT COULD DAMAGE TENDER PLANTS IF THEY ARE NOT PROTECTED. HAZARDOUS WEATHER... * TEMPERATURES FALLING TO THE LOWER AND MIDDLE 30S WILL ALLOW SOME FROST TO FORM OVERNIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN THE ADVISED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. ALSO... POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. && $$ OSTUNO
2 follow-up statements
495 WWUS73 KGRR 170215 NPWGRR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1015 PM EDT MON MAY 16 2011 MIZ045-170315- /O.CAN.KGRR.FR.Y.0002.110517T0500Z-110517T1100Z/ MECOSTA- INCLUDING THE CITY OF...BIG RAPIDS 1015 PM EDT MON MAY 16 2011 ...FROST ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE FROST ADVISORY. IMPACTS... * PATCHY FROST IS POSSIBLE...BUT WIDESPREAD FROST IS NOT EXPECTED. HAZARDOUS WEATHER... * INCREASING CLOUDINESS WILL PREVENT WIDESPREAD FROST FROM DEVELOPING. PRECAUTIONARY/PREPAREDNESS ACTIONS... * SEND REPORTS TO NWS GRAND RAPIDS OR VISIT WWW.WEATHER.GOV FOR MORE INFORMATION. && $$ MIZ037-038-171015- /O.CON.KGRR.FZ.W.0002.110517T0500Z-110517T1100Z/ MASON-LAKE- INCLUDING THE CITIES OF...LUDINGTON...BALDWIN 1015 PM EDT MON MAY 16 2011 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 7 AM EDT TUESDAY... IMPACTS... * FREEZING TEMPERATURES WILL CAUSE DAMAGE TO PLANTS IF NOT BROUGHT INSIDE OR PROTECTED. HAZARDOUS WEATHER... * TEMPERATURES WILL FALL BELOW FREEZING AFTER 2 AM AND BOTTOM OUT IN THE UPPER 20S JUST BEFORE SUNRISE. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A FREEZE WARNING IS ISSUED WHEN FREEZING TEMPERATURES ARE FORECAST TO THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL INTERESTS IN THE WARNED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. ALSO... POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. && $$ MIZ039-043-044-171015- /O.CON.KGRR.FR.Y.0002.110517T0500Z-110517T1100Z/ OSCEOLA-OCEANA-NEWAYGO- INCLUDING THE CITIES OF...REED CITY...HART...FREMONT 1015 PM EDT MON MAY 16 2011 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 7 AM EDT TUESDAY... IMPACTS... * FROST FORMATION AFTER MIDNIGHT COULD DAMAGE TENDER PLANTS IF THEY ARE NOT PROTECTED. HAZARDOUS WEATHER... * TEMPERATURES FALLING TO THE LOWER AND MIDDLE 30S WILL ALLOW SOME FROST TO FORM AFTER 2 AM. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN THE ADVISED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. ALSO... POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. && $$ 93
089 WWUS73 KGRR 170739 NPWGRR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 339 AM EDT TUE MAY 17 2011 MIZ037-038-171100- /O.CON.KGRR.FZ.W.0002.000000T0000Z-110517T1100Z/ MASON-LAKE- INCLUDING THE CITIES OF...LUDINGTON...BALDWIN 339 AM EDT TUE MAY 17 2011 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 7 AM EDT THIS MORNING... IMPACTS... * FREEZING TEMPERATURES WILL CAUSE DAMAGE TO PLANTS IF NOT BROUGHT INSIDE OR PROTECTED. HAZARDOUS WEATHER... * TEMPERATURES WILL FALL TO FREEZING AROUND 5 AM. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A FREEZE WARNING IS ISSUED WHEN FREEZING TEMPERATURES ARE FORECAST TO THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL INTERESTS IN THE WARNED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. ALSO... POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. && $$ MIZ039-043-044-171100- /O.CON.KGRR.FR.Y.0002.000000T0000Z-110517T1100Z/ OSCEOLA-OCEANA-NEWAYGO- INCLUDING THE CITIES OF...REED CITY...HART...FREMONT 339 AM EDT TUE MAY 17 2011 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 7 AM EDT THIS MORNING... IMPACTS... * FROST FORMATION COULD DAMAGE TENDER PLANTS IF THEY ARE NOT PROTECTED. HAZARDOUS WEATHER... * TEMPERATURES ARE IN THE LOWER TO MID 30S AND WILL REMAIN THERE THROUGH 7 AM LIKELY RESULTING IN FROST FORMATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN THE ADVISED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. ALSO... POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. && $$ 93
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this freeze warning went out at May 16, 1:00 PM EDT, 2 hours 43 minutes earlier.
Area forecast discussion, May 16, 1:00 PM EDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 100 PM EDT MON MAY 16 2011 LATEST UPDATE...AVIATION... .SYNOPSIS...(358 AM EDT MON MAY 16 2011) HIGH PRESSURE ACROSS THE UPPER MIDWEST WILL PRODUCE SUNSHINE AND COOL WEATHER TODAY. A STORM SYSTEM OVER THE SOUTHEAST US WILL SLOWLY MOVE NORTH AND PUSH SOME LIGHT RAIN INTO LOWER MICHIGAN LATE TUESDAY. THIS RAIN WILL LINGER THROUGH THURSDAY BEFORE THE LOW MOVES EAST AND WARMER AND DRIER AIR RETURN TO THE REGION. HIGHS WILL MOVE INTO THE 70S BY THE WEEKEND. && .SHORT TERM...(358 AM EDT MON MAY 16 2011) (TODAY THROUGH WEDNESDAY) FORECAST CONCERNS DEAL WITH FROST/FREEZE POTENTIAL AGAIN TONIGHT AND PCPN CHANCES LATE TUESDAY. LATEST IR LOOP SHOWS SKIES CLEARING OVER LOWER MICHIGAN. MAINLY CLEAR SKIES WEST THROUGH THE PLAINS. THE CLEARING SKIES WILL ALLOW TEMPS TO CONTINUE TO FALL EARLY THIS MORNING. HERSEY WAS AT FREEZING AT 330 AM. THE FREEZE WARNING CONTINUES UNTIL 8 AM. A COOL DRY AIRMASS WILL REMAIN IN PLACE TODAY. THE PRESSURE GRADIENT WILL TIGHTEN A BIT AS HIGH PRESSURE MOVES IN. AS A RESULT WE/LL SEE BREEZY CONDITIONS THIS AFTERNOON. THE WIND...AND HOW QUICKLY IT DIMINISHES TONIGHT...WILL BE A FACTOR IN WHETHER WE SEE FREEZING CONDITIONS AGAIN TONIGHT. BUFKIT SKIN TEMP AND MOS GUIDANCE IS TRENDING A LITTLE WARMER WITH LOWS TONIGHT...PERHAPS BECAUSE WINDS REMAIN UP A BIT. FOR THAT REASON WE/LL HOLD OFF ON HEADLINES FOR TONIGHT. NEXT WEATHER MAKER WILL COME FROM THE LOW MOVING SLOWLY ACROSS THE SE US. THIS LOW IS GOING TO DRIFT NORTH DURING THE NEXT FEW DAYS AND EVENTUALLY AFFECT OUR WX. LIGHT RAIN IS POSSIBLE LATE TUESDAY THROUGH WEDNESDAY AS PCPN SLOWLY CREEPS NWD. THE FIRST TO SEE PCPN WILL BE THE SE CWA LATE TUESDAY AFTERNOON AND THEN SLOWLY SPREAD NWWD. QPF IS LIGHT AS DYNAMICS AREN/T PARTICULARY STRONG. && .LONG TERM...(358 AM EDT MON MAY 16 2011) (WEDNESDAY NIGHT THROUGH SUNDAY) OVERALL THERE WILL BE WARMING TREND AND WE SHOULD GET A FEW DAYS BREAK IN THIS WET WEATHER PATTERN WE HAVE HAD OF LATE. GIVEN THE GOOD MODEL CONTINUITY BOTH RUN TO RUN AND MODEL TO MODEL... I HAVE REASONABLE CONFIDENCE WITH THIS FORECAST. AS I WROTE ABOUT YESTERDAY...WE HAVE AN OMEGA BLOCK AT UPPER LEVELS OVER THE CONUS FOR MOST OF THIS WEEK. THAT IS A LOW ON THE WEST COAST... A RIDGE OVER THE CENTRAL UNITED STATES AND ANOTHER CLOSED UPPER LOW OVER EASTERN ONE THIRD OF THE CONUS. A SERIES OF EAST ASIAN JET SPEED MAXES ARE CROSSING THE PACIFIC. THE FIRST ONE BOOTS THE UPPER LOW CURRENTLY OFF SHORE OF CA/OR/WA INLAND BY TUESDAY (WHICH ENHANCES THE UPPER RIDGE WEST OF THE GREAT LAKES). THEN THE NEXT SPEED MAX... NOW JUST COMING OFF SHORE FROM KOREA AND JAPAN... CROSSES THE DATELINE THURSDAY AND THAT PUSHES OUR WESTERN SYSTEM INLAND TO THE WESTERN PLAINS (STILL BLOCKED BY THE STALLED UPPER RIDGE OVER EASTERN PLAINS AND WESTERN GREAT LAKES). THIS BLOCKY PATTERN WILL ONLY BE NUDGED EAST SLOWLY. THUS ANY CHANGE WILL BE SLOW. AT THE START OF THE MEDIUM RANGE FORECAST PERIOD WE WILL FIND OUR EASTERN UNITED STATES UPPER LOW STILL BRINGING CLOUDS AND SHOWERS TO SOUTHWEST LOWER MICHIGAN. GIVEN THE AGE OF THE SYSTEM AND LACK OF NEW MOISTURE TO WORK WITH... ONLY SPRINKLES SHOWERS ARE EXPECTED WEDNESDAY NIGHT INTO THURSDAY WITH THIS SYSTEM. THERE IS SOME LIMITED VARIETAL INSTABILITY BUT WITH ALL THE LAYERED CLOUDS I WOULD NOT EXPECT MUCH FROM THIS. FRIDAY INTO SATURDAY WE ARE UNDER THE BLOCKING UPPER RIDGE SO WARMING TEMPERATURES AND PARTLY TO MOSTLY SUNNY SKIES SHOULD PREVAIL && .WEEK TWO FORECAST... (MONDAY THROUGH SATURDAY) EXPECT THE RETURN OF WARMER TEMPERATURES AND WET WEATHER BY EARLY IN THE FOLLOWING WEEK. THE BLOCKY PATTERN IS EXPECTED TO CONTINUES BUT BY THEN MICHIGAN SHOULD BE UNDER THE INFLUENCE OF THE SOUTHERN STREAM CLOSED UPPER LOW. THAT WOULD BRING IN SOUTHERN STREAM MOISTURE... WARMER TEMPERATURES (MAYBE IN THE 80S FOR HIGHS) AND DAILY THUNDERSTORMS AS THE FRONTAL SYSTEM THAT WILL SEPARATE THE NORTHERN AND SOUTHERNS STREAM WILL BE NEAR MICHIGAN MOST OF NEXT WEEK. EXPECT ANOTHER WET WEEK. THERE IS ONE MAJOR ISSUE WE WILL HAVE TO WATCH WITH THIS... THERE WILL ALSO BE AN OMEGA BLOCK IN THE NORTHERN STREAM FLOW OVER CANADA NEXT WEEK. A DIGGING JET SEGMENT RIDING DOWN THE FRONT SIDE OF THE UPPER RIDGE OVER WEST CENTRAL CANADA MAY WELL TRY TOO BRING COLD AIR BACK INTO THE PICTURE BY MID WEEK. IF NOTHING ELSE THIS COULD ENHANCE THE TEMPERATURE GRADIENT ACROSS THE SURFACE FRONT IN MICHIGAN ALREADY AND MAKE FOR A RATHER STORMY MID WEEK. && .AVIATION...(100 PM EDT MON MAY 16 2011) VFR CONDITIONS ANTICIPATED THROUGH 18Z TUE. SCT CU WITH CLOUD BASES OF 3-5 KFT AGL WILL AFFECT SOME OF THE TERMINALS THIS AFTERNOON... PARTICULARLY KLAN AND KJXN. MORE EXTENSIVE CLOUD COVER WILL GRADUALLY RETROGRADE FURTHER NORTHWESTWARD OVERNIGHT AND TUESDAY AS THE WEATHER SYSTEM WELL TO THE SOUTHEAST OF OUR REGION ROTATES BACK NORTHWESTWARD. HOWEVER CIGS/VISBYS SHOULD REMAIN VFR THRU 18Z TUE. A FEW LIGHT RAIN SHOWERS SHOULD NOT AFFECT THE KJXN TERMINAL UNTIL LATE TUE AFTN/EVE. && .MARINE...(358 AM EDT MON MAY 16 2011) DESPITE WINDS DIMINISHING A BIT OVERNIGHT...WAVES ARE NEAR 8 FT AT THE SRN BUOY. BUFKIT SHOWS LOW LEVEL WINDS NEAR 25KTS TODAY SO WE/LL CONTINUE WITH THE SCA AS IS. && .HYDROLOGY...(358 AM EDT MON MAY 16 2011) RECENT RAINS WILL LEAD TO SOME RISES ON AREA RIVERS. HOWEVER A TOUR THROUGH LOCAL HYDROGRAPHS INDICATE THAT THEY SHOULD REMAIN BELOW FLOOD STAGE. LIGHT RAIN LATE TUE-THURS WILL RESULT IN QPF OF A TENTH OR TWO. THIS LIKELY WON/T DO MUCH TO RIVER LEVELS. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...FREEZE WARNING NORTHERN FORECAST AREA UNTIL 8 AM. LM...SMALL CRAFT ADVISORY ENTIRE NEARSHORE THROUGH TONIGHT. && SYNOPSIS: 93 SHORT TERM: 93 LONG TERM: WDM AVIATION: LAURENS MARINE: 93 HYDROLOGY: 93
Hazardous weather outlook, May 16, 4:34 AM EDT, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 434 AM EDT MON MAY 16 2011 MIZ037>040-043>046-050>052-056>059-064>067-071>074-170845- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 434 AM EDT MON MAY 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT PATCHY FROST IS EXPECTED OVER MOST OF THE AREA AFTER MIDNIGHT. A MORE WIDESPREAD FROST WITH AREAS OF BELOW FREEZING TEMPERATURES ARE POSSIBLE NEAR AND NORTH OF ROUTE 10 AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS ARE POSSIBLE LATE SATURDAY NIGHT INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. LMZ844>849-170845- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 434 AM EDT MON MAY 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT WINDS AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT INTO MID EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE LATE SATURDAY INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WDM
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 3:43 PM EDT | Frost Advisory | GRR | Mecosta, Newaygo, Oceana, Osceola | 15 hr |
Nearby
Freeze Warnings in Michigan, 2011Every freeze warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.